Alert archive / Missouri / Red Flag Warnings in 2025
Red Flag Warning 8, NWS Kansas City, MO
NWS Kansas City, MO issued this red flag warning at Mar 23, 2025, 2:50 AM CDT for Atchison County, Doniphan County, Kansas; 5 counties in Missouri. It took effect at Mar 23, 2025, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2025, 2:50 AM CDT (07:50 UTC)
- In effect from
- Mar 23, 2025, 12:00 PM CDT
- Expired
- Mar 23, 2025, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Kansas City, MO
Counties Atchison County, KS, Doniphan County, KS, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Holt County, MO, Nodaway County, MO
The radar
The Topeka radar (KTWX), 147 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2814 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
790 WWUS83 KEAX 230750 RFWEAX URGENT - FIRE WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 250 AM CDT Sun Mar 23 2025 KSZ025-102-MOZ001-002-011-012-020-232200- /O.NEW.KEAX.FW.W.0008.250323T1700Z-250324T0100Z/ Atchison KS-Doniphan-Atchison MO-Nodaway-Holt-Andrew-Buchanan- 250 AM CDT Sun Mar 23 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... The National Weather Service in Kansas City/Pleasant Hill has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 8 PM CDT this evening. * AFFECTED AREA...In Kansas, Fire Weather Zones 025 and 102. In Missouri, Fire Weather Zones 001, 002, 011, 012 and 020. * TIMING...From noon today to 8 PM CDT this evening. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. * WIND...Northwest sustained winds from 20 to 30 mph gusting over 35 mph at times. * HUMIDITY...Ranging from 20 to 30 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ HFH
2 follow-up statements
815 WWUS83 KEAX 231934 RFWEAX URGENT - FIRE WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 234 PM CDT Sun Mar 23 2025 KSZ025-102-MOZ001-002-011-012-020-240100- /O.CON.KEAX.FW.W.0008.000000T0000Z-250324T0100Z/ Atchison KS-Doniphan-Atchison MO-Nodaway-Holt-Andrew-Buchanan- 234 PM CDT Sun Mar 23 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...In Kansas, Fire Weather Zones 025 and 102. In Missouri, Fire Weather Zones 001, 002, 011, 012 and 020. * TIMING...Until 8 PM CDT this evening. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. * WIND...Northwest sustained winds from 20 to 30 mph gusting over 35 mph at times. * HUMIDITY...Ranging from 20 to 30 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
071 WWUS83 KEAX 240051 RFWEAX URGENT - FIRE WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 751 PM CDT Sun Mar 23 2025 KSZ025-102-MOZ001-002-011-012-020-240200- /O.EXP.KEAX.FW.W.0008.000000T0000Z-250324T0100Z/ Atchison KS-Doniphan-Atchison MO-Nodaway-Holt-Andrew-Buchanan- 751 PM CDT Sun Mar 23 2025 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... WINDS GUSTS ARE DISSIPATING AND EXPECTED TO END IN THE NEXT COUPLE OF HOURS. RELATIVE HUMIDITY WILL INCREASE THROUGH THE NIGHT. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Mar 22, 11:47 PM CDT, 3 hours 3 minutes earlier. Its key messages:
- A few strong to marginally severe thunderstorms will be possible overnight tonight into early Sunday morning.
- Large hail will be the primary hazard.
- Elevated fire weather conditions will be likely tomorrow afternoon across eastern Kansas and far western Missouri.
- Well above normal temperatures likely for Tuesday through Friday of next week.
Area forecast discussion, Mar 22, 11:47 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 1147 PM CDT Sat Mar 22 2025 ...Updated 06z Aviation... .KEY MESSAGES... - A few strong to marginally severe thunderstorms will be possible overnight tonight into early Sunday morning. - Large hail will be the primary hazard. - Elevated fire weather conditions will be likely tomorrow afternoon across eastern Kansas and far western Missouri. - Well above normal temperatures likely for Tuesday through Friday of next week. && .DISCUSSION... Issued at 148 PM CDT Sat Mar 22 2025 500 mb analysis shows zonal westerly mid level flow over eastern Kansas and Missouri, with a shortwave trough exiting the Intermountain West across Idaho and into the north central High Plains. This shortwave trough will steadily amplify and dig southeastward through the remainder of today, with deepening surface lows across eastern South Dakota and western Oklahoma. By just after midnight, a 70+ knot 500 mb jet streak is progged to be rounding the base of the trough from NE Colorado into SE Nebraska. Enhanced theta e advection out ahead of the trough will send dewpoints rising rapidly as a plume of moisture advects rapidly from south to north. Dewpoints should increase from around 30 degrees at around 11 pm tonight to the mid to even upper 40s by around 5 am Sunday, especially for areas along and south of Interstate 70. Theta e advection and cooler mid to upper level temperatures steepening lapse rates will yield a plume of 1000 to 1250 J/kg of MU CAPE (per the 12z HREF). Meanwhile, with deep layer shear on the order of 60 knots, this will allow for the potential for organized updrafts. A cold front will progress from west to east through the region early tomorrow morning, increasing lift. If a bit of capping can be overcome, a few strong to severe elevated thunderstorms will be possible overnight tonight into early tomorrow morning, with large hail being the primary threat. As such, SPC has maintained a marginal risk for severe storms along and south of a Paola KS to Moberly MO line. 12z HREF guidance suggests the best potential for any strong to severe storms would be across the far southern portions of the KC metro eastward toward Sedalia in the 3 am to 6 am time frame. Winds will turn west northwesterly behind the front by late tomorrow morning, with sustained winds increasing to around 15 to 20 mph and gusts up to 30 to 35 mph through mid to late tomorrow afternoon. This paired with relative humidity dropping to as low as 20 to 30 percent in far eastern Kansas to far western Missouri will yield elevated fire weather conditions across these areas tomorrow afternoon, and it is possible that a fire weather headline may be needed. Otherwise, highs tomorrow should be a bit cooler, ranging from the upper 50s across NE Missouri to the low to mid 60s elsewhere. High pressure settles in over the area by tomorrow night, relaxing winds and allowing for overnight lows to cool into the mid to upper 30s. By Monday, our region will be situated between troughing to our east and ridging to our west, yielding strong northwesterly flow aloft. Highs for Monday should range from the upper 50s across NE Missouri to mid 60s elsewhere. The warming trend continues through mid to late next week (other than a slight cooldown on Wednesday), with highs in the mid to upper 70s forecast for Thursday and Friday. Slight chances for showers and storms returns to the forecast for Thursday and Friday, as well. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1144 PM CDT Sat Mar 22 2025 Shower and thunderstorm activity has started for areas south of the KC metro. This will push eastward over the next few hours. Overcast conditions expected through most of the overnight, but ceilings will be VFR. Cold front begins to push across the area, and additional shower development is expected, and a few isolated thunderstorms possible. Visibility may briefly drop to IFR for a few moments if a storm produces a downpour. Front clears the area by late morning, and conditions should gradually improve through the afternoon, though gusty winds continue. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...Williams AVIATION...Krull
Hazardous weather outlook, Mar 22, 4:54 AM CDT, 21 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 454 AM CDT Sat Mar 22 2025 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-231000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 454 AM CDT Sat Mar 22 2025 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Elevated fire weather concerns today with RHs in the 20-30% range coupled with gusty southerly winds. Strong to severe storms are possible tonight. Primary threats will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Mar 23, 1:34 AM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
134 AM CDT Sun Mar 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM Hail 3 S Archie 38.44N 94.35W
03/23/2025 E1.25 Inch Bates MO Public
report via social media.
&&
BTLocal storm report, Mar 23, 2:17 AM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
217 AM CDT Sun Mar 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM Hail Holden 38.72N 93.99W
03/23/2025 E1.00 Inch Johnson MO Trained Spotter
&&
BTSpecial weather statement, Mar 23, 2:20 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
220 AM CDT Sun Mar 23 2025
MOZ044-230745-
Johnson MO-
220 AM CDT Sun Mar 23 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL JOHNSON COUNTY THROUGH
245 AM CDT...
At 220 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Warrensburg, moving east at 55 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Knob Noster, Centerview, Warrensburg, Whiteman Air Force Base,
Whiteman Afb, and Holden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3883 9398 3893 9353 3893 9350 3870 9350
3869 9351 3866 9398
TIME...MOT...LOC 0720Z 255DEG 49KT 3876 9386
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CDBThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 3:43 AM CDT | Severe Thunderstorm Warning | EAX | Miami | 32 min |
| Mar 22, 11:22 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 23 min |
| Mar 22, 11:42 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 33 min |
| Mar 22, 11:57 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 31 min |
| Mar 23, 2:20 AM CDT | Special Weather Statement | EAX | Johnson | 25 min |
| Mar 23, 5:19 AM CDT | Special Weather Statement | EAX | Henry | 26 min |
Nearby
Red Flag Warnings in Missouri, 2025Red Flag Warnings in Kansas, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.